Missouri, 2005

Damaging Winds in Missouri, September 8, 2005

September 8, 2005 · NWS DVN · 2 events in 1 county or zone

An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$8,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 2:00 PM CST, 35 minutes earlier.

Area forecast discussion, Sep 8, 2:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU SEP 8 2005

.SYNOPSIS...
WARM FRONT WAS OVER SOUTHERN IA EARLY THIS AFTERNOON WITH A SEVERE
THUNDERSTORM COMPLEX RIDING THE BOUNDARY OVER EAST CENTRAL AND
SOUTHEAST IOWA.  TSTORMS FEEDING OFF M/U 80 TEMPS AND M/U60
DEWPOINTS SOUTH OF THE BOUNDARY OVER NRN MO AND SCNTRL IA. SO FAR IN
EASTERN IA SEVERE STORMS HAVE BEEN PRODUCING DAMAGING WIND AND 1 TO
1.75 INCH HAIL.

&&

.SHORT TERM...(TONIGHT AND THURSDAY)...
MAIN CONCERN WILL BE WALKING CURRENT TSTORM COMPLEX OUT OF THE CWA.
DISTANT TIME TOOL ON AWIPS SHOWS BACK EDGE OF COMPLEX MOVING
SOUTHEAST AT 35 KTS. BASED ON THIS MOVEMENT TSTORMS SHOULD EXIT THE
SOUTHEAST COUNTIES BETWEEN 23Z AND 01Z.  THEN THE QUESTION IS WILL
THERE BE ANY REDEVELOPMENT OVERNIGHT. CURRENT ACTIVITY SHOULD
STABILIZE THE ATMOSPHERE FOR THE REST OF THE EVENING.
HOWEVER...META IS SHOWING A THETA-E AXIS OVER CENTRAL IA WITH WEAK
H8 FLOW CREATING SOME THETA-E ADVECTION LATE THIS EVENING AND
OVERNIGHT.  HAVE INCLUDED SLGT CHANCE WORDING ALONG AND EAST OF THE
RIVER THROUGH 12Z TO COVER POSSIBILITY OF REDEVELOPMENT OF ELEVATED
SHRA/TSRA OVERNIGHT.  WARM FRONT LIFTS NE OF CWA BY FRIDAY MORNING
ENDING PCPN THREAT.  FRIDAY THROUGH SUNDAY WILL BE DRY.  TEMPS WILL
BE WARMING TO ABOVE NORMAL LEVELS FOR THE WEEKEND WITH S-SW LOW
LEVEL FLOW SETTING UP OVER THE MIDWEST. ...DLF...

&&

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)...
LONG RANGE MODELS CONTINUE TO SHOW AMPLIFIED PATTERN OVER THE U.S.
THROUGH THE PERIOD.  UPPER RIDGE SLIDES EAST AS TROUGH BECOMES
ESTABLISHED OVER THE WESTERN U.S.  EARLY IN THE PERIOD...EXPECT DRY
WEATHER AND WARMER THAN NORMAL TEMPS.  SURFACE FRONT WILL BE MOVING
SLOWLY EAST THROUGH THE CENTRAL AND NORTHERN PLAINS...SETTING UP
GOOD FETCH OF S-SW WINDS OVER THE MS VALLEY MONDAY AND TUESDAY.
HAVE BUMPED UP TEMPS SLIGHTLY DURING THIS PERIOD.  WILL HAVE TO WAIT
AND SEE HOW CLOUD TRENDS EVOLVE.  IF WE HAVE MOSTLY SUNNY CONDITIONS
BOTH DAYS THEN TIGHTENING SURFACE PRESSURE GRADIENT WILL ALLOW FOR
DEEP MIXING...PUSHING TEMPS ABOVE CURRENT FCST.  MODELS CONTINUE TO
SHOW SOME DISAGREEMENT ON HOW FAST THE FRONT WILL MOVE THROUGH
IA/NRN IL WEDNESDAY AND THURSDAY.  THE ECMWF DRIVES THE BOUNDARY
THROUGH QUICKLY...PLACING IT FROM NW IN THROUGH SW MO BY WEDNESDAY
EVENING.  WITH DEEP SOUTHWEST FLOW...STILL FEEL THAT THE ECMWF IS
TOO FAST AND WILL USE THE GFS SOLUTION FOR WEDNESDAY AND THURSDAY.
THE GFS SOLUTION MOVES THE BOUNDARY TO THE MS RIVER BY WEDNESDAY
EVENING AND HOLDS IT THERE THROUGH THROUGH THURSDAY MORNING.  IF
THIS SOLUTION DOES VERIFY THEN THE BOUNDARY IN THE AREA SHOULD
PROVIDE SEVERAL ROUNDS OF PCPN FOR THE REGION.  THEREFORE HAVE UPPED
POPS TO CHANCE CATEGORY FOR ALL AREAS FROM TUESDAY NIGHT THROUGH
THURSDAY NIGHT. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Sep 8, 11:00 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT THU SEP 8 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1200 PM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING.  AFTERNOON HEATING WILL ALLOW FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS INTO THE MID EVENING HOURS.  THE
GREATEST RISK WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS OF 60 TO POSSIBLY 70 MPH. AN ISOLATED
BRIEF TORNADO IS ALSO POSSIBLE.

THE LOCATIONS MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND
ESPECIALLY SOUTH OF A VINTON IOWA TO CEDAR RAPIDS TO GREATER QUAD
CITIES TO HENNEPIN ILLINOIS LINE BETWEEN 2 PM AND 10 PM THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A VINTON IOWA TO QUAD CITIES
TO HENNEPIN ILLINOIS AXIS...MAINLY BETWEEN 2 AND 10 PM.   PLEASE
RELAY ANY NEAR SEVERE TO SEVERE REPORTS TO THE NOAA NWS OFFICE IN THE
QUAD CITIES.

NICHOLS

In the hours before

Special weather statement, Sep 8, 12:14 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU SEP 8 2005

IAZ051>053-063>068-076>078-087>089-098>099-
ILZ009-015>018-024>026-034>035-
MOZ009>010-090000-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-
VAN BUREN IA-WASHINGTON IA-BUREAU IL-HANCOCK IL-
HENDERSON IL-HENRY IL-MCDONOUGH IL-MERCER IL-PUTNAM IL-
ROCK ISLAND IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
775 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER                ROCK ISLAND
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JOHNSON               JONES
LINN                  MUSCATINE             SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CARTHAGE...CEDAR RAPIDS...CLINTON...DAVENPORT...
FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KAHOKA...
KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...MOLINE...
MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...
ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...
VINTON...WAPELLO AND WASHINGTON.
Local storm report, Sep 8, 1:14 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 WNW PACKWOOD          41.14N 92.12W
09/08/2005  1.00 INCH        JEFFERSON          IA   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND HEAVY RAIN.

&&

MDB
Local storm report, Sep 8, 1:33 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     PACKWOOD                41.13N 92.08W
09/08/2005                   JEFFERSON          IA   EMERGENCY MNGR

            TREE BRANCHES TO 6 INCHES IN DIAMETER DOWN IN THE
            PACKWOOD AREA.

&&

MDB
Local storm report, Sep 8, 1:38 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
09/08/2005                   JEFFERSON          IA   BROADCAST MEDIA

            SOME TREE BRANCHES DOWN AND PONDING WATER ON THE ROADS.
            PEA SIZE HAIL ALSO REPORTED.

&&

MDB
Local storm report, Sep 8, 1:46 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             PACKWOOD                41.13N 92.08W
09/08/2005  1.75 INCH        JEFFERSON          IA   EMERGENCY MNGR

            NICKEL TO GOLF BALL SIZE HAIL REPORTED.

&&

MDB

The radar

The Quad Cities radar (KDVN), 154 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
September 8, 2:35 PM CST
Where
Clark County, 4 mi WNW of Anson
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Crop damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -91.833

Corn was flattened on the Verkruyse Farm just south of County Route V. On the Gaston Farm just north of County V, a 12 inch diameter ash tree was felled along with a few shingles being pulled off an outbuilding. West of the intersection of County Route V and Highway 81 a telephone pole was snapped off at the base.

Thunderstorm Wind, Clark

When
September 8, 2:42 PM CST to 2:52 PM CST
Where
Clark County, Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -91.700

From co-op observer. Two trees along with many branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479083, 5479084.